Walshaw, E.G., Noble, F. orcid.org/0000-0001-9988-8334, Conville, R. et al. (3 more authors) (2020) Molar incisor hypomineralisation and dental anomalies : a random or real association? International Journal of Paediatric Dentistry, 30 (3). pp. 342-348. ISSN 0960-7439
Abstract
Background
Clinical observations suggest molar incisor hypomineralisation (MIH) may present with other dental conditions.
Aims
The study aimed to determine the prevalence and variety of dental anomalies in children presenting with MIH.
Design
A convenience sample of children referred to a UK dental hospital was recruited. Orthopantogram radiographs, taken as part of routine care, were assessed for dental anomalies. Two calibrated examiners reviewed the films separately and determined the presence and character of anomalies.
Results
Radiographs were obtained from 101 patients, with an age range of 6‐15 years. Co‐existing hypodontia was identified in 12%, with lower second premolars being the most commonly missing teeth. Concurrent ectopic first permanent molars were identified in 8%, and infraocclusion of one or more primary molars was identified in 9%. Abnormal morphology was found in 9%, including macrodont and microdont teeth. In total, 29% of patients had an associated dental anomaly. Examiners had perfect agreement using Cohen's kappa coefficient.
Conclusion
This high prevalence of dental anomalies, particularly hypodontia, in children with MIH is a novel and clinically important finding. Further research is warranted considering the potential implications for assessment and treatment planning.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2019 BSPD, IAPD and John Wiley & Sons. |
Keywords: | dental anomalies; hypodontia; molar incisor hypomineralisation |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Medicine, Dentistry and Health (Sheffield) > School of Clinical Dentistry (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 06 Jan 2020 11:09 |
Last Modified: | 14 Oct 2021 10:19 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/ipd.12601 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:154503 |